Nebraska, 2013

Drought in Nebraska, May 1 to 16, 2013

May 1 to 16, 2013 · NWS FSD · 2 events in 2 counties and zones

Long term dry soil conditions and low flows on the Missouri River contributed to lingering drought at the start of May. The severe to extreme drought steadily abated as precipitation increased during the first part of the month, with the sensitivity of the area to potential dry summer periods decreasing.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Long term dry soil conditions and low flows on the Missouri River contributed to lingering drought at the start of May. The severe to extreme drought steadily abated as precipitation increased during the first part of the month, with the sensitivity of the area to potential dry summer periods decreasing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 9:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 30, 9:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 PM CDT TUE APR 30 2013

.UPDATE...
ISSUED AT 858 PM CDT TUE APR 30 2013

ANOTHER FAIRLY COMPLEX SET UP TO START THE MONTH OF MAY AFTER A
BUSY LAST COUPLE OF WEEKS OF APRIL. TWO AREAS OF PRECIPITATION
ONGOING AT 2Z. THE AREA TO THE NORTH AND WEST IS ASSOCIATED WITH
THE VERY STRONG UPPER LEVEL JET AND LIKELY A MID LEVEL FRONT
AROUND 700MB. THE CONVECTIVE ACTIVITY TO THE SOUTH AND EAST ALSO
BEING FORCED BY THE STRONG JET TO THE NORTHEAST BUT THE SOURCE OF
FRONTAL LIFT A LITTLE LOWER AROUND 800MB AND IN THIS LOWER LAYER
THERE IS MUCH MORE UNSTABLE AIR TO WORK WITH. IN FACT THE 0Z OMA
SOUNDING SHOWED A VERY NICE ELEVATED MIXED LAYER ABOVE ABOUT 750MB
WHICH COINCIDES WELL WITH MODEL SUGGESTIONS. BACKING WINDS IN THE
800-600MB LAYER AS THE WAVE APPROACHES WILL ALLOW FOR ADDITIONAL
CONVECTIVE DEVELOPMENT INTO CENTRAL NEBRASKA FROM ABOUT 4Z THROUGH
7Z WHICH WILL THEN LIFT NORTHEAST THROUGH TOMORROW MORNING. THE
FORCING/COOLING ALOFT FROM THE UPPER LEVEL JET CIRCULATION WILL
BEGIN TO MERGE WITH THE CONVECTIVE AREA OVER SOUTHEAST SOUTH
DAKOTA BY ABOUT 10Z TO 14Z TONIGHT AND THIS IS WHERE IT GETS
COMPLICATED. COULD VERY WELL SEE A CORRIDOR OF VERY ENHANCED
LIFT/COOLING WHICH WOULD ALLOW A RELATIVELY SKINNY AREA TO CHANGE
TO SNOW WHILE TO THE NORTHWEST AND SOUTHEAST OF THIS AREA IT COULD
REMAIN MAINLY RAIN. THE ATMOSPHERE IS BARELY SUPPORTIVE OF SNOW
BUT WITHIN THE STRONGEST LIFT IT SHOULD CHANGE OVER.

VERY CLOSE TO ISSUING A SNOW ADVISORY FROM ABOUT HUTCHINSON COUNTY
TO TURNER/LINCOLN/MINNEHAHA INTO PARTS OF SOUTHWEST MINNESOTA FOR
TOMORROW MORNING AS SNOWFALL RATES COULD BE PRETTY IMPRESSIVE
RIGHT OVER THE MORNING RUSH. MUCH OF THIS SNOW WILL MELT ON
ROADWAYS BUT THIS COULD CAUSE SLICK DRIVING CONDITIONS. CONFIDENCE
NOT QUITE HIGH ENOUGH ON LOCATION RIGHT NOW BUT PEOPLE MAY WANT TO
PLAN AHEAD FOR A SLOWER COMMUTE TOMORROW MORNING AND POSSIBLE
HEADLINES AS CONFIDENCE GROWS IN JUST WHERE THIS BAND COULD SET
UP.

UPDATE ISSUED AT 707 PM CDT TUE APR 30 2013

MADE A FEW MODIFICATIONS TO THE GOING FORECAST. SHOWERS AND
ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER NORTHWEST IOWA AND
SUSPECT THAT THIS TREND MAY CONTINUE. THE 850MB TO 700MB LIFTED
INDICES ARE RUNNING ABOUT -4 TO -5 C INTO SOUTHEASTERN PARTS OF
NEBRASKA LATE THIS AFTERNOON. WHILE ELEVATED INSTABILITY WEAKENS A
BIT THIS EVENING THE DEVELOPING TROUGH TO THE NORTHWEST BACKS THE
LOW TO MID LEVEL WIND ADVECTING THIS MORE UNSTABLE AIR INTO
CENTRAL PARTS OF NEBRASKA TOWARDS THE SIOUX CITY AREA. INCREASED
QPF AMOUNTS A BIT AND SETTLED THE HIGHEST POPS JUST A TOUCH SOUTH
OF WHERE THEY WERE EARLIER. LATEST HIGHER RESOLUTION MODELS DO
INDICATE THAT THIS CONVECTIVE BAND DEVELOPING COULD BECOME THE
MORE PREDOMINANT BAND AND THIS MAY BRING A MORE QUICK DROP OFF TO
RAIN/SNOW ON THE NORTHWEST SIDE OF THIS BAND. NO MAJOR CHANGES
EXPECTED AT THIS TIME AND WILL FOLLOW TRENDS THROUGH THE EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 420 PM CDT TUE APR 30 2013

STRONG DYNAMICS WILL BE MOVING INTO OUR AREA TONIGHT AND WEDNESDAY
BEHIND THE COLD FRONT. EVENTUALLY...THE JET STREAM BECOMES FAVORABLY
ORIENTATED PLACING OUR FORECAST AREA IN THE RIGHT QUAD ENTRANCE
REGION BY VERY LATE TONIGHT...AND LASTING THROUGH WEDNESDAY. MID
LEVEL FRONTOGENESIS IS EXTREMELY STRONG AND STAYS RATHER STATIONARY
THROUGH THESE TWO PERIODS...EXCEPT IN OUR NORTHWEST ZONES WHERE
FRONTOGENESIS IS BASED HIGHER. THEREFORE PRECIPITATION IS A GOOD BET
EXCEPT IN OUR EXTREME NORTHWEST CORNER...AGAIN WHERE DYNAMICS IS
LACKING AS WELL AS LOW LEVEL MOISTURE. THE NAM IS THE COLDEST MODEL
BOTH AT THE SURFACE AND ALOFT...WITH THE OTHER MODELS A GOOD
CATEGORY WARMER. THEREFORE BELIEVE THE NAM IS A BIT TOO COOL FOR
THIS EVENING. THAT SAID...WITH MANY TEMPERATURES HOVERING JUST ABOVE
FREEZING ON WEDNESDAY WHERE PRECIPITATION IS FALLING...THERE
CERTAINLY WILL BE A THREAT FOR SNOW...OR AT LEAST A RAIN AND SNOW
MIX...ESPECIALLY WHEN PRECIPITATION RATES ARE STRONG. ONE DIFFERENCE
IN THIS EVENT COMPARED WITH THE LAST COUPLE...IS THAT IT IS NOT
QUITE AS UNSTABLE IN THE MID LEVELS. IT IS SOMEWHAT UNSTABLE AS IS
EXPECTED FOR SPRING TIME...BUT NOT TO THE DEGREE OF OUR APRIL
SYSTEMS. NOT EXPECTING A LOT OF SNOW TO ACTUALLY STICK. BUT ONE
EXCEPTION COULD BE IN THE HEART OF SOUTHWEST MN WHERE TERRAIN COULD
HAVE AN INFLUENCE ON ACCUMULATIONS. WENT WITH 2 TO 3 INCHES
WEDNESDAY MORNING FOR THE PIPESTONE...SLAYTON AND WORTHINGTON AREAS.
THIS IS KIND OF A COMPROMISE BETWEEN WHAT COULD BE A REAL QUICK 4
INCHES IN THOSE AREAS ON WEDNESDAY MORNING...OR VIRTUALLY NOTHING IF
THE SNOW RATES ARE NOT STRONG ENOUGH TO OVERCOME THE WARMER GROUND.
ELSEWHERE...SNOW AMOUNTS SHOULD BE LIGHT DUE TO MELTING.

CONCERNING TEMPERATURES...CONSENSUS READINGS WERE DEFINITELY THE WAY
TO GO FOR LOWS TONIGHT AND HIGHS ON WEDNESDAY. THE PROBLEM WITH THE
RAW VALUES IS THAT THEY ARE CONTAMINATED WITH VERY COLD NAM VALUES
AND WERE NOT USED.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 420 PM CDT TUE APR 30 2013

MAIN FRONTAL BAND WILL HAVE SETTLED INTO EASTERN PORTIONS OF
SOUTHWEST MINNESOTA TOWARD THE KSUX AREA BY EARLY EVENING. STRONG
FRONTOGENESIS IN THE ENTRANCE REGION OF JET SHOULD CONTINUE TO
ENHANCE PRECIPITATION ALONG THE MID LEVEL BOUNDARY...WITH SENSITIVE
LAYER LOOKING TO BE AROUND THE 700-650 HPA LAYER. SOMEWHAT NEGATIVE
EPV A SHORT DISTANCE ABOVE THE FRONTAL LAYER SUGGESTS POTENTIAL
STRONG BANDING...BUT MAX LIFT ALSO LOOKS TO BE IN THERMAL PROFILE
JUST A BIT TO THE WARM SIDE. WILL ALSO FIND A MIX POTENTIAL
CONTINUING IN THE FAR SOUTHEAST IN THE EVENING. GIVEN THE MARGINAL
THERMODYNAMICS...WILL TAKE EITHER A GOOD COMPONENT OF DIABATIC
IMPACTS OF HEAVIER RATE OR ELEVATION TO ACCOMPLISH A DECENT
ACCUMULATING SNOW. LIKELY NOT EVEN TO BE A GREAT OR LASTING
ACCUMULATION ON ROADWAYS WITH AIR TEMPS ONLY A SHADE BELOW
FREEZING...AND THE LATEST 2 INCH SOIL TEMPERATURE AT 59 DEGREES
THIS MORNING. THE BAND WILL SETTLE GRADUALLY SOUTHEAST AS DRY AIR
AT LOW LEVELS WORKS TO UNDERCUT BAND...WHICH WILL DROP DOWN
AMOUNTS AS WELL. OVERALL...USED A LOT OF 3-4/1 SNOW TO LIQUID
RATIOS TO ACCOUNT FOR A FRACTIONAL MELTING OF THE ACTUAL 8-9/1
RATIOS. THE RESULT OF THE SNOW FROM WEDNESDAY INTO WEDNESDAY NIGHT
WILL BE A BAND OF 2 TO 4 INCHES SNOWFALL IN MUCH OF NORTHWEST IOWA
AND SOUTHWEST SOUTH DAKOTA...FOCUSING ON THE MORE ELEVATED AREAS.
NO HIGHLIGHTS DEEMED NECESSARY WITH LIKELIHOOD OF LESSER IMPACT
WITH SNOWFALL THAN AMOUNTS MIGHT OTHERWISE SUGGEST.

LINGERING SNOW IN FAR SOUTHEAST CWA LIKELY TO END FAIRLY QUICKLY
ON THURSDAY MORNING...WITH DROP IN INTENSITY AND DIURNAL CYCLE
ENDING WITH A MIX. DRY AIR WILL CONTINUE THROUGH THE AREA...AND
PLAYED TEMPS CLOSER TO MIXING OF 925 HPA TEMPS WEST AND SOMEWHAT
LESSER WITH MELTING SNOW TO THE EAST. SOUTHERN END OF THE TROUGH
PROGRESSING THROUGH THE PLAINS WILL CONTINUE TO DIG AND INCREASE
CURVATURE ON THURSDAY...AND SHOULD CLOSE OFF ON FRIDAY. AS A
RESULT...THAT MID LEVEL BAND WHICH HAS SETTLE TO THE EAST WILL
BEGIN TO WORK BACK WESTWARD...AND WILL SEE AREA OF SHOWERS BUILD
BACK FROM THE EAST AS THE DAY WEARS ON...PERHAPS REACHING I-29 OR
SO BY LATE DAY.

FOR THE EXTENDED PERIOD /SATURDAY THROUGH TUESDAY/...THE UNFORTUNATE
CIRCUMSTANCE OF WIDELY DIVERSE SOLUTIONS WITH THE UPPER LEVEL LOW
CONTINUE...AND CONFIDENCE IN ANY ONE SOLUTION IS MINIMAL. CANADIAN
GLOBAL AND 00Z ECMWF BY FAR THE MOST NORTHWARD TRACK TO CLOSED UPPER
LOW...WITH ECMWF UNREASONABLY QUICK WITH EXIT. SEVERAL SOLUTIONS
REMAIN WITH MUCH FARTHER SOUTHWARD LOCATION TO DEVELOPMENT AND
MEANDERING...SLOWER...WITH AN EVENTUAL WANDER INTO THE GREAT LAKES
PER GFS/ENSEMBLES. OVERALL...THE LATTER SOLUTIONS SEEM MUCH MORE
REASONABLE...AND 12Z ECMWF HAS STRONGLY SHIFTED THAT WAY AFTER A
MORE SUBTLE TREND TO 00Z RUN. LIKE THAT WESTWARD WRAPPING RAIN BANDS
WILL CONTINUE TO PLAGUE THE AREA SATURDAY INTO AT LEAST SUNDAY...BUT
DIMINISHING THROUGH THE DAY. TEMPS DO REMAIN WARM ENOUGH THROUGH THE
PERIOD TO KEEP ANY NON LIQUID PHASE OUT OF THE REALM OF POSSIBILITY.
NARROWED DIURNAL RANGE CLOSER TO CORE OF LOWER TO MID LEVEL THERMAL
BOUNDARY/INVERTED TROUGH. CHOSE TO REMOVE SOME PRECIPITATION GOING
THROUGH MONDAY AND TUESDAY WITH GREATER UNCERTAINTY TO LARGE SCALE
PATTERN...AND WILL GIVE ANOTHER DAY TO START TO AGREE A BIT MORE.
SINCE WEEKEND SYSTEM IS LARGELY A SOUTHERN STREAM ORIGIN...LIKELY
THAT ONCE IT PULLS OUT WILL GET A RAPID RESPONSE WARMING BACK TO
NEAR AND ABOVE NORMAL BY EARLY WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 1050 PM CDT TUE APR 30 2013

RAIN WILL CONTINUE TO OVERSPREAD MUCH OF THE AREA TONIGHT...WITH
JUST THE NORTHWEST PORTION OF THE AREA STAYING DRY. THUS KHON SHOULD
BE ABLE TO REMAIN VFR THROUGH THE PERIOD. ELEVATED SHOWERS AND
THUNDERSTORMS CURRENTLY FORMING OVER PORTIONS OF NEBRASKA AND
NORTHWEST IOWA. ENOUGH INSTABILITY EXISTS FOR THE POTENTIAL FOR OFF
AND ON THUNDERSTORMS THROUGH MUCH OF THE NIGHT AT KSUX. FURTHER
NORTH...SOME ELEVATED INSTABILITY IS NOTED AT KFSD...BUT IT IS BASED
PRETTY HIGH...AND FEEL THUNDER THREAT IS A LITTLE LOWER. SO WILL NOT
INCLUDE IN THE TAFS AT THIS TIME...BUT AGAIN A FEW STORMS CAN NOT BE
RULED OUT TONIGHT. WITH VERY DRY LOWER LEVELS...CIGS MAY BE ABLE TO
REMAIN VFR THROUGH THE NIGHT AT KSUX...WITH JUST PERIODIC VISIBILITY
DROPS INTO THE MVFR RANGE IN ANY SHOWERS OR STORMS. AS THE MORE
STEADY AREA OF RAIN MOVES INTO KFSD THINK CIGS EVENTUALLY GO MVFR
LATER TONIGHT. OTHER CONCERN IS FOR POTENTIAL SNOW LATER TONIGHT
INTO TOMORROW AS COLD AIR WORKS INTO THE AREA. CURRENT THOUGHTS ARE
AT LEAST SOME WET SNOW MIXES IN AT KFSD AFTER 12Z AND KSUX AFTER
16Z. IF THESE AREAS GET UNDER A HEAVY BAND AFTER THESE TIMES...THEY
COULD TURN TO ALL SNOW WITH A PERIOD OF IFR OR BRIEFLY LIFR
CONDITIONS. PRECIP SHOULD LIGHTEN IN INTENSITY AT KFSD BY EARLY
AFTERNOON...BUT STEADY PRECIP MAY KEEP GOING AT KSUX THROUGH THE
PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...08
SHORT TERM...MJF
LONG TERM...CHAPMAN
AVIATION...CHENARD
Hazardous weather outlook, Apr 30, 9:57 AM CST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1057 AM CDT TUE APR 30 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1057 AM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER...
THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
IN EXTREME NORTHEAST NEBRASKA...EXTENDING NORTHWESTWARD TO ALONG
AND WEST OF THE JAMES RIVER VALLEY. IN THOSE AREAS...HUMIDITY
VALUES WILL DROP TO 25 TO 30 PERCENT WITH NORTHWEST WINDS
AVERAGING 15 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN MAY BECOME MIXED WITH OR CHANGE TO SNOW LATE TONIGHT OR
WEDNESDAY MORNING. AT THIS TIME...IT APPEARS THAT IT MAY BE TOUGH
TO GET SNOW TO ACCUMULATE...AT LEAST ON THE PAVEMENT. IF
TEMPERATURES CAN COOL ENOUGH...THE GREATEST CHANCE FOR SNOW
ACCUMULATIONS OF A COUPLE OF INCHES WOULD BE ACROSS SOUTHWEST
MINNESOTA AND EXTREME NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dixon

When
May 1, 12:00 AM CST to May 16, 12:00 AM CST
Where
Dixon forecast zone
Reported by
Drought Monitor
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Long term dry soil conditions at the start of May improved steadily in early May with increased precipitation, and the effect of low Missouri River flows also decreased. The sensitivity of crops and water supplies to future dry weather steadily decreased.

Drought, Dakota

When
May 1, 12:00 AM CST to May 16, 12:00 AM CST
Where
Dakota forecast zone
Reported by
Drought Monitor
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Long term dry soil conditions at the start of May improved steadily in early May with increased precipitation, and the effect of low Missouri River flows also decreased. The sensitivity of crops and water supplies to future dry weather steadily decreased.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453428, 453429.